MONDAY, Dec. 29, 2008 (HealthDay News) -- A new pamphlet has been published to help Spanish-speaking patients understand what to expect and watch for while taking the blood thinner warfarin.
Millions of Americans take warfarin, available under the brand name Coumadin, because they have an irregular heartbeat (known as atrial fibrillation), they've had a heart attack, or they are trying to prevent or treat blood clots in the legs or lungs.
But warfarin is the second most common drug -- after insulin -- implicated in emergency room visits for medication-related causes, according to U.S. Food and Drug Administration. Taking too much warfarin can cause major, and possibly fatal, uncontrolled bleeding, and taking too little fails to protect against blood clot formation.
The 13-page brochure -- "Su guía para el tratamiento con Coumadin/warfarina" ("Your Guide to Coumadin/Warfarin Therapy"), issued by the Agency for Healthcare Research and Quality -- explains the medication's potentially dangerous side effects. It also suggests how patients can best discuss the therapy with their health-care provider, and it offers tips on lifestyle modification.
The brochure also reminds people of the need to keep a consistent diet and to tell their doctors about all other medications and supplements they're taking to avoid troublesome interactions.
Printed copies of the brochure can be ordered by calling 800-358-9295 or by sending an e-mail to firstname.lastname@example.org.
To download a free copy of the brochure, visit the Web site of the Agency for Healthcare Research and Quality.